Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 119, NWS Memphis, TN

July 15, 2016Lauderdale County, Tipton County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 15, 2016, 5:58 PM CDT for Lauderdale County, Tipton County, Tennessee; Mississippi County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 5:58 PM CDT (22:58 UTC)
Expired
Jul 15, 2016, 9:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Mississippi County, AR, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 37 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WGUS54 KMEG 152258
FFWMEG
ARC093-TNC097-167-160200-
/O.NEW.KMEG.FF.W.0119.160715T2258Z-160716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN TIPTON COUNTY IN WESTERN TENNESSEE...
  SOUTHWESTERN LAUDERDALE COUNTY IN WESTERN TENNESSEE...

* UNTIL 900 PM CDT

* AT 557 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OSCEOLA...LUXORA...WILSON...KEISER...FORT PILLOW STATE PARK...
  MARIE...ASHPORT...FT PILLOW...FULTON...GILT EDGE...BURLISON...
  GARLAND...THREE POINT...ROTAN...CHILSON...DRIVER...RED LINE...
  KEYES PORT...ROSA AND HILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3581 8971 3558 8969 3545 9005 3573 9012

$$
1 follow-up statement
897 
WGUS74 KMEG 160037
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT FRI JUL 15 2016

ARC093-TNC097-167-160047-
/O.CAN.KMEG.FF.W.0119.000000T0000Z-160716T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN-
737 PM CDT FRI JUL 15 2016

...THE FLASH FLOOD WARNING FOR CENTRAL MISSISSIPPI...NORTHWESTERN
TIPTON AND SOUTHWESTERN LAUDERDALE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3581 8971 3558 8969 3545 9005 3573 9012

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:56 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 15, 2:56 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
256 PM CDT FRI JUL 15 2016

.DISCUSSION...

Skies are partly cloudy across much of the forecast area with
temperatures from the mid 80s to lower 90s. Some thunderstorm
activity was over portions of northeast Arkansas and also over
portions of north-central Mississippi. A weak cold front extended
from northeast Ohio through southern Missouri and into eastern
Colorado. The front will drop south into the forecast area later
tonight with additional thunderstorm development possible.
Temperatures will remain on the warm side with lows Saturday
morning in the low to mid 70s.

The front will stall out briefly over the region Saturday morning and
then start to lift back north as a warm front by Saturday
afternoon. This will mean that there will be a chance of
thunderstorms during the day on Saturday. Temperatures will be
quite warm on Saturday with highs in the lower 90s. The warm front
should be north of the region by Saturday evening so dry weather
is expected.

By Sunday, an upper level ridge will start to build into the
region. This will mean more dry weather with temperatures warming
some with highs in the low to mid 90s. More dry and hot weather is
expected through Monday as well with heat index values exceeding
100 in many locations.

Upper level disturbances will drop through Missouri and into the
forecast area on Tuesday and Wednesday bringing a chance of
thunderstorms each day. Temperatures will remain rather hot with
highs in the low to mid 90s. Dry weather returns for Thursday and
next Friday as the upper level ridge remains in control.

ARS

&&

.AVIATION...18Z TAF cycle

VFR conditions expected to prevail except in thunderstorms.
Thunderstorms look most likely between 00 and 06z as a complex of
storms develops and shifts across Arkansas and shifts across the
Midsouth. Brief periods of MVFR or IFR vis due to heavy rain and
locally gusty wind is possible. Light winds anticipated through
the period. Patchy fog may occur late tonight at MKL AND TUP.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 9:08 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CDT FRI JUL 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161615-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
908 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALIZED
DAMAGING WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED
FLOODING...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE THIS
AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS HEAT IS EXPECTED TO DEVELOP LATE IN THE WEEKEND AND
PERSIST THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES MAY EXCEED 105
DEGREES DURING THIS TIME PERIOD AND HEAT ADVISORIES MAY BECOME
NECESSARY FOR LARGE PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED WIND DAMAGE OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

In the hours before

Special weather statement, Jul 15, 5:12 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT FRI JUL 15 2016

ARZ018-028-MOZ113-115-152300-
MISSISSIPPI AR-GREENE AR-PEMISCOT MO-DUNKLIN MO-
512 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 509 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER HORNERSVILLE...OR 8
MILES NORTH OF MANILA

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN MISSISSIPPI...EAST CENTRAL GREENE...SOUTHWESTERN
PEMISCOT AND SOUTHEASTERN DUNKLIN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3590 8970 3590 8976 3587 8978 3575 9026
      3619 9031 3622 8992
TIME...MOT...LOC 2209Z 341DEG 7KT 3600 9012
Local storm report, Jul 15, 5:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     8 SE MIDTOWN MEMPHIS    35.95N 89.33W
07/15/2016                   DYER               TN   PUBLIC

            MULTIPLE TREES DOWN NEAR INTERSECTION OF WINCHESTER AND
            PERKINS. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Jul 15, 5:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     8 SE MIDTOWN MEMPHIS    35.05N 89.88W
07/15/2016                   SHELBY             TN   PUBLIC

            MULTIPLE TREES DOWN NEAR INTERSECTION OF WINCHESTER AND
            PERKINS. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Jul 15, 5:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 ESE MIDTOWN MEMPHIS   35.10N 89.89W
07/15/2016  E0.88 INCH       SHELBY             TN   PUBLIC

            NICKEL SIZE HAIL REPORTED AT APPLE TREE CENTER ON MOUNT
            MORIAH.

&&

AJC
Special weather statement, Jul 15, 5:33 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT FRI JUL 15 2016

ARZ028-TNZ048-049-152315-
MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN-
533 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN LAUDERDALE COUNTY IN WESTERN TENNESSEE...

AT 533 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR WILSON

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTH CENTRAL MISSISSIPPI...NORTHWESTERN TIPTON AND
SOUTHWESTERN LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3560 9013 3573 8998 3563 8975 3544 8997
TIME...MOT...LOC 2233Z 313DEG 7KT 3562 9000
Local storm report, Jul 15, 5:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     ROSELAND                35.85N 90.10W
07/15/2016                   MISSISSIPPI        AR   TRAINED SPOTTER

            A FEW TREE LIMBS GREATER THAN 6 INCHES DOWN ON HIGHWAY 18
            IN ROSELAND.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:16 AM CDTDense Fog AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Gibson and 8 more104 min
Jul 15, 4:39 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby51 min
Jul 15, 5:01 PM CDTFlash Flood WarningMEGShelby119 min
Jul 15, 5:33 PM CDTSpecial Weather StatementMEGTipton42 min
Jul 15, 5:39 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton51 min
Jul 15, 5:54 PM CDTSevere Thunderstorm WarningMEGLauderdale20 min
Jul 15, 6:13 PM CDTSpecial Weather StatementMEGLauderdale47 min
Jul 15, 6:13 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton47 min
Jul 15, 6:38 PM CDTSpecial Weather StatementMEGHenry52 min
Jul 14, 7:50 PM CDTSpecial Weather StatementMEGPhillips40 min
Jul 14, 7:55 PM CDTSpecial Weather StatementMEGLee50 min
Jul 14, 8:31 PM CDTSpecial Weather StatementMEGPhillips44 min
Jul 15, 4:22 PM CDTFlash Flood WarningMEGClay, Greene3 hr
Jul 15, 4:36 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi39 min
Jul 15, 4:50 PM CDTFlash Flood WarningMEGGreene, Mississippi3 hr
Jul 15, 5:17 PM CDTSevere Thunderstorm WarningMEGMississippi43 min
Jul 15, 5:35 PM CDTFlash Flood WarningMEGMississippi3 hr
Jul 15, 6:52 PM CDTFlash Flood WarningMEGRandolph3 hr

Nearby

Flash Flood Warnings in Tennessee, 2016Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.